I have been taking Clindamycin HCL for 3 days, I noticed a pain in my chest as in heart burn, nothing I eat made sense, and I never usually have heart burn. I read the label and it said not to lie down within 10 minutes. Last night I waited about an 1.5 hour before lying down after taking medication. I had the same symptoms.
Why shouldn't you lie down within 10 minutes of taking Clindamycin?
Question posted by hollyonofrio on 25 Nov 2013
Last updated on 7 April 2020
Many antibiotics have warnings about taking antacids and dairy withing three hours of taking each pill.
Cleocin/Clindamycin is not negatively affected by dairy, so it can be used to help with the "wipe out" of bacteria that comes with antibiotic use. This, of course, may increase heart burn symptoms, just as Cleocin is known for doing, as well. Although tums are discouraged, a Proton Pump Inhibitor is not an antacid and can neutralize the acid, making your antibiotic journey much more pleasant.
I had to take this medication and I remember my doctor mentioning not laying down 10 minutes after taking this pill. He said something to do with your blood, but I can't remember well enough. As for the heartburn, I've gotten that before as well, it just means you're not drinking enough water when you take your pill. I'd suggest drinking a full glass of water everytime you take your medication.
Most likely because the medicine has a reaction to the natural acids in your mouth, throat, and stomach. I've noticed a few times that I would wake up with a copper taste in my mouth, and flaming heartburn. I even choked a little. So, the other warning "take with a lot of water" is also another result to that. Otherwise, I haven't had any side effects. Although, I've been eating more yogurt and dairy foods so that it will help with the indigestion. Hope this helps.
There is one thing you can try. Drink a full glass of water with it so you're sure its completely into your stomach.
There are lots of side effects noted for this medication. Though I cannot directly answer your question, I believe it is due to making sure the medication is down the esophagus and doesn't open prematurely. Kind of like the idea of sitting up and eating versus lying down. You want the food to go down and work with gravity, too, to help pull the food down.
I actually had a horrible situation with a capsule I had taken. I don't remember its name but it was an antibiotic. I took the capsule with a full glass of water and the pill didn't make it down my throat. Instead, I started coughing and spewing this ghastly white, powder. Then proceeded to gag and throw up.
Sorry for the visuals but the directions are there for a reason and for some people... mild to moderate reactions or side effects will happen. This is a potent medication. And, it can really tear up your gut but not everyone experiences that part.
I would contact your doctor or pharmacist and ask if there is something you can take that will minimize those symptoms.
Clindamycin may be irritating to the esophagus. There is a sphincter between your esophagus and stomach, and it may be that the ten minute wait before laying down is to make sure that the drug went all the way into your stomach before you lay down.
As far as the heartburn after taking it, call your Dr. and let him know what is happening. Some people just don't get along with certain antibiotics and there may be another one that will do the job without causing you discomfort.
- Clindamycin uses and safety info
- Clindamycin information for Healthcare Professionals (includes dosage details)
- Side effects of Clindamycin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.